Subscribe
 
 

Hopkins Death 'a Mystery'

19 June 2001 7:00 pm
Comments

Clinical researchers at the Johns Hopkins University Bayview Medical Center in Baltimore are bracing for a round of public investigation after reporting the death of a volunteer in a study of lung function. The study, funded by the National Institutes of Health (NIH), was directed by Hopkins asthma researcher Alkis Togias, with Solbert Permutt as co-investigator.

Hopkins made public a summary of the case on 13 June, saying that an investigation was still under way, but withheld details to protect the volunteer's family. Hopkins later released a copy of the research protocol and consent form. A university official then confirmed press reports that the volunteer, who died on 2 June after several weeks in the hospital, was a 24-year-old Hopkins lab technician named Ellen Roche.

Neither Permutt nor Togias was available to comment. But in a protocol submitted to Hopkins's Institutional Review Board (IRB) last year, Togias explained that the experiment was designed to examine two aspects of normal lung physiology called bronchoprotection and bronchodilation. Togias intended to ask up to 10 healthy subjects to inhale chemicals or saline (as placebo) and breathe into instruments that measure lung capacity. All volunteers were to inhale methacholine, which causes a temporary constriction of the airways, mimicking asthma. And some were to be given hexamethonium, a ganglion-blocking drug that affects the nervous system, lowering blood pressure and relaxing the airways.

Hexamethonium formerly was prescribed to lower blood pressure, but that use was withdrawn by the manufacturer. It has not been used in many recent studies, researchers say, although Togias's protocol cites four human studies from the 1980s. The protocol suggests that its main risk is that it can induce an excessive drop in blood pressure, and for this reason the protocol calls for a physician to be on hand to oversee its staged administration.

Togias suspended the research in May after Roche became ill. He notified the IRB in a 9 May letter of "a serious adverse event," explaining that a volunteer had reported dry cough, shortness of breath, and flulike symptoms 24 hours after inhaling hexamethonium. The volunteer was hospitalized after an x-ray showed signs of "early pneumonitis." On 17 May, Hopkins vice dean for research Chi Van Dang alerted the U.S. Office for Human Research Protections (OHRP) of the "serious, unexpected" adverse event. Three weeks later, Dang sent notice that the woman had died. He added that the clinicians had performed an autopsy and were investigating many aspects of the study, including the supplier's claim that the hexamethonium was 99.6% pure. OHRP has now begun its own investigation. "It's proper to characterize this as a mysterious death," says university spokesperson Joann Rodgers.

Claude Lenfant, director of NIH's National Heart, Lung, and Blood Institute, which funded the research, says clinicians seem to have followed the right procedures, and that Hopkins is known to be "ferocious" in getting ethical issues correct.

--ELIOT MARSHALL

Posted In: